Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 47, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 4, 2002, 4:11 PM EDT for Calhoun County, Michigan. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2002, 4:11 PM EDT (20:11 UTC)
- Expired
- Aug 4, 2002, 5:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Calhoun County, MI
The radar
The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 4:30 PM EDT | Hail 0.75 | Burlington, MI | Three quarters inch hail was reported by spotters three miles northeast of Burlington (Calhoun county). |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 3:55 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 494 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
352
WUUS53 KGRR 042011
SVRGRR
MIC025-042100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 PM EDT SUN AUG 4 2002
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 500 PM EDT
* AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES NORTH OF PINE CREEK...OR ABOUT 6 MILES
SOUTH OF BATTLE CREEK...MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CERESCO AROUND 425 PM EDT
BURLINGTON AROUND 430 PM EDT
MARSHALL AROUND 440 PM EDT
TEKONSHA AROUND 445 PM EDT
MARENGO AROUND 455 PM EDT
HOMER...ALBION AROUND 500 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4231 8529 4226 8473 4208 8475 4208 8502
4213 8529
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:20 PM EDT, 51 minutes earlier.
Area forecast discussion, Aug 4, 3:20 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 320 PM EDT SUN AUG 4 2002 SHORT TERM DISCUSSION... CONCERNS WITH THE FORECAST ARE MAINLY RELATED TO FIRST PERIOD ASSOCIATED WITH THE FRONTAL BOUNDARY MOVING THROUGH TONIGHT AND THE CONVECTION ASSOCIATED WITH IT. BEYOND THAT...SURFACE RIDGING BUILDS IN WITH LITTLE IN THE WAY OF WEATHER CONCERNS. ALOFT...A WEAK SHORTWAVE WILL MOVE THROUGH THE SOUTHERN GREAT LAKES TONIGHT...WHICH WILL AID THUNDERSTORM ACTIVITY. BEYOND THAT...DIGGING UPPER TROUGHS IN THE PACIFIC NORTHWEST AND NEW ENGLAND WILL RESULT IN A BUILDING RIDGE OVER THE CENTER OF THE COUNTRY. THIS WILL PLACE THE GREAT LAKES IN NORTHWEST FLOW WITH A COOLING TREND INTO TUESDAY. AS FOR TONIGHT...CONVECTION IS THE MAIN CONCERN. AREA OF STORMS IS MOVING ONSHORE AT THIS TIME...AND IS BEGINNING TO INTENSIFY. STORMS ARE MOVING INTO A RIPE ENVIRONMENT WITH CAPES IN EXCESS OF 2000 J/KG. WOULD EXPECT THESE STORMS TO EVOLVE INTO MORE OF A LINEAR SYSTEM AND MOVE EAST. SEVERE THREAT SHOULD BE ALONG AND EAST OF HWY 131 AND ALONG AND SOUTH OF INTERSTATE 96. UNIDIRECTIONAL FLOW WOULD DICTATE THAT WINDS WILL BE THE MAIN THREAT WITH HIGH FREEZING LEVELS. OTHER SIGNIFICANT THREAT IS HEAVY RAIN. PRECIPITABLE WATER VALUES ARE IN EXCESS OF 2.00 INCHES...SO ANY STORMS THIS EVENING AND OVERNIGHT WILL BE CAPABLE OF VERY HEAVY RAINFALL AND POSSIBLE FLOODING. WILL CARRY SHOWERS AND THUNDERSTORMS THROUGH THE NIGHT...WITH THE FRONT STILL OFF TO THE NORTH. SHOWERS AND STORMS SHOULD END ACROSS THE NORTH TONIGHT...LINGERING INTO THE MORNING HOURS IN THE CENTRAL AND SOUTH. BOTH THE AVN AND ETA ARE INDICATING A SECOND WAVE OF ACTIVITY ROLLING THROUGH THE AREA OVERNIGHT. THIS WOULD MOST LIKELY COME FROM CONVECTION THAT DEVELOPS OUT TOWARD NORTHWEST ILLINOIS AND MOVES EAST ALONG THE FRONT. HEAVY RAIN WILL AGAIN BE A CONCERN WITH ANY SECONDARY ROUND OF ACTIVITY. RIDGING BUILDS IN AT THE SURFACE IN THE WAKE OF THE FRONT TOMORROW...SO WILL CONTINUE THE MOSTLY SUNNY/MOSTLY CLEAR FORECAST INTO TUESDAY NIGHT. A COOLING TREND WILL BE NOTED...AS NORTHWEST FLOW DROPS 850MB TEMPS INTO THE SINGLE DIGITS TUESDAY. WILL NOT STRAY FAR FROM GUIDANCE ON TEMPS. DUKESHERER EXTENDED FORECAST DISCUSSION... LATEST AVN RUN REINFORCES SOLUTION FOR MID LVL AND SFC RIDGE BUILDING ACROSS THE PLAINS...STRETCHING EAST INTO CENTRAL GREAT LAKES. AVN/CANADIAN SOLUTIONS REMAIN IN AGREEMENT ON TWO TROUGHS. ONE LOCATED ACROSS NORTHERN NEW ENGLAND...THE OTHER ACROSS THE PACIFIC NW. SLIGHT DEEPENING MID-WEEK FROM WESTERN TROUGH BEFORE WEAKENING TOWARDS WEEKS END. ECMWF IS SHOWING MORE PROGRESSION AT ALLOWING SFC HIGH TO EXTEND FURTHER EAST. BUT WILL GO WITH A MORE CONSERVATIVE APPROACH AND KEEP LWR MI IN NW FLOW TILL THURSDAY EVE. WARMING TREND BEGINS NEAR WEEKS END. AVN FRIDAY OUTLOOK SHOWS A DEVELOPING FRONT ACROSS CENTRAL PLAINS. WHICH WILL REINFORCE THE CHANCE FOR SHOWERS AND THUNDERSTORMS ON SATURDAY/SUNDAY WITH FRONTAL PASSAGE...TIMING WILL BE BETTER DEFINED IN LATER RUNS. 850MB TEMPS SHOW ONLY SLIGHT MODIFICATION FROM FRIDAY-SUNDAY KEEPING RANGE FROM 13-16 DEG C. BEACHLER .GRR...NONE.
In the hours before
Special weather statement, Aug 4, 1:15 PM EDT, 2 hours 56 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-051100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 115 PM EDT SUN AUG 4 2002 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS. HAZARDS... SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS SOUTHERN LOWER MICHIGAN...BETWEEN 200 PM AND MIDNIGHT. THE STORM PREDICTION CENTER HAS PLACED AREAS ALONG AND SOUTH OF A LINE FROM GRAND HAVEN TO ALMA UNDER A SLIGHT RISK FOR SEVERE WEATHER. THE BIGGEST THREATS FROM THE STORMS THIS AFTERNOON AND EVENING WILL BE VERY HEAVY RAINFALL AND STRONG WIND GUSTS. THE STRONGEST OF STORMS COULD CONTAIN LOCALIZED WIND GUSTS TO AROUND 60 MPH AND RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR. THUNDERSTORM MOVEMENT WILL BE TO THE EAST AT 30 MPH. DISCUSSION... A COLD FRONT SITUATED FROM NORTHERN LOWER MICHIGAN SOUTHWEST INTO WISCONSIN WILL GRADUALLY PUSH THROUGH THE AREA THIS EVENING. THIS FRONTAL BOUNDARY WILL BE INTERACTING WITH A WARM AND UNSTABLE AIRMASS ACROSS SOUTHWEST LOWER MICHIGAN. THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THIS BOUNDARY...SOME OF WHICH COULD REACH SEVERE LEVELS. GIVEN THE AMOUNT OF MOISTURE THAT IS PRESENT IN THE ATMOSPHERE...HEAVY RAIN IS LIKELY. FLOODING IS A POSSIBILITY BENEATH THE STRONGER STORMS. SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR MONDAY THROUGH THURSDAY... HAZARDOUS WEATHER IS NOT EXPECTED IN THE OUTLOOK PERIOD OF MONDAY THROUGH THURSDAY. DUKESHERER
Special weather statement, Aug 4, 4:10 PM EDT, 1 minute before
MIZ058-059-065>067-072>074-050000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 PM EDT SUN AUG 4 2002
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT SUNDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
IN SOUTHWEST MICHIGAN
BARRY AND KALAMAZOO
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 4:57 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 48 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.